Alert archive / Wyoming / Tornado Warnings in 2023

Tornado Warning 16, NWS Cheyenne, WY

June 23, 2023Converse County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jun 23, 2023, 4:44 PM MDT for Converse County, Wyoming. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2023, 4:44 PM MDT (22:44 UTC)
Expired
Jun 23, 2023, 4:56 PM MDT
In force
12 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Observed
Hail
1.5 in

County Converse County, WY

The radar

The Riverton/Lander radar (KRIW), 227 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:22 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WFUS55 KCYS 232244
TORCYS
WYC009-232315-
/O.NEW.KCYS.TO.W.0016.230623T2244Z-230623T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
444 PM MDT Fri Jun 23 2023

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  North central Converse County in east central Wyoming...

* Until 515 PM MDT.

* At 444 PM MDT, a confirmed tornado was located 12 miles south of
  Pine Tree Junction, or 26 miles southwest of Wright, moving
  northeast at 30 mph.

  HAZARD...Damaging tornado and ping pong ball size hail.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4336 10583 4349 10588 4350 10586 4350 10547
      4349 10547
TIME...MOT...LOC 2244Z 239DEG 44KT 4343 10579 

TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN

$$

Wills
1 follow-up statement
306 
WWUS55 KCYS 232256
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
456 PM MDT Fri Jun 23 2023

WYC009-232305-
/O.CAN.KCYS.TO.W.0016.000000T0000Z-230623T2315Z/
Converse WY-
456 PM MDT Fri Jun 23 2023

...THE TORNADO WARNING FOR NORTH CENTRAL CONVERSE COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Tornado Watch remains in effect until 900 PM MDT for east central
Wyoming.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.


LAT...LON 4336 10583 4349 10588 4350 10586 4350 10547
      4349 10547
TIME...MOT...LOC 2255Z 239DEG 44KT 4346 10571 

$$

Wills

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:13 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 23, 3:13 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
313 PM MDT Fri Jun 23 2023

.SHORT TERM...(This Afternoon through Saturday night)
Issued at 255 PM MDT Fri Jun 23 2023

Primary focus for this part of the forecast package will be severe
thunderstorms this afternoon. Conditions will improve later
tonight as a drier airmass begins to push into the region
tonight with the primary forecast concern becoming more wind
related early in the weekend.

...For Today and Tonight...

TORNADO WATCH just issued for areas along and east of the
Interstate 25 corridor AND the Western Nebraska Panhandle. Another
round of strong to severe thunderstorms expected to develop over
the next hour or two. Latest observations and Meso Analysis across
the High Plains show thick stratus clouds dissipating around an
hour ago as fair weather CU quickly develop due to rapid
destabilization of the boundary layer with dewpoints in the low to
mid 60s across a large portion of the area. Convection initiation
appears imminent over the next 20 to 40 minutes with radar echoes
starting to pop near a differential heating boundary/dry line
feature. The low to midlevel environment to the east remains
favorable for severe weather with discrete cells expected over the
next several hours. MLCAPE has increased to 2000 j/kg to 3000
j/kg along and east of the Laramie Range with MLCIN rapidly
decreasing below 50 j/kg over the last hour. 0-6 km bulk shear has
increased over 50 knots as well early this afternoon with
plentiful shear in addition to a very unstable airmass. Closer to
the surface, a surface low is expected to redevelop just south of
the Colorado/Wyoming/Nebraska border through this afternoon and
track south, resulting in a slightly backing wind profile through
the afternoon and increase 700mb south to southwest flow as the
primary upper level trough axis moves into the area. High res
models, including the NAM, show increasing 0-1km EHI, centered
from Platte county eastward to Scotts Bluff County, Converse and
Niobrara Counties over the next few hours, and now another max
around the Laramie, Kimball, Morrill and Cheyenne counties region
along the Cheyenne Ridge this afternoon and this evening. There is
concern of a few tornados across the area, with one or two
significant tornadoes possible across the high plains. CAMs have
been persistent with showing a developing long-lived supercell
between the Chugwater to Torrington area, so will be closely
monitor this area through the afternoon. Further north, there is a
notable convergence boundary just north north of the North Platte
River Valley, which may become another focus for supercell
development later on in the afternoon and through this evening.
Will also have to keep an eye on the differential heating
boundary/dry line just west of Cheyenne, which will likely end up
drifting eastward shortly into Laramie County through this
evening.

Some good news for today, most CAMs are showing isolated to widely
scattered coverage of supercells instead of numerous thunderstorms
across the entire area (and scattered discrete cells from
yesterday's models), which should limit the coverage of severe
weather across the plains through this evening. However, severe
weather reports will likely be on the higher end of our scale
given the current conditions.

Convection will gradually transition to squall lines and segments
sometime this evening, likely after 8 PM as cells start to become
outflow dominant based on all high resolution guidance and
increasing low level 800mb jet shown by 12z models. MCS's appear
likely at this point with southeastward propagation across
western Nebraska and maybe far eastern Wyoming. Models not in the
best agreement with this solution, but it fits the pattern with
the potent upper level trough axis moving across Wyoming later
today.

...Saturday...

Much drier conditions on Saturday as dewpoints drop into the 20s
and upper 30s across southeast Wyoming, and into the 40s across
western Nebraska in westerly flow. Moisture will have a hard time
eroding the further north you go, so kept a chance of showers and
thunderstorms from north of Douglas eastward to Chadron through
the afternoon. Potential for High Winds look good across the Wind
Prone areas in a rare June strong wind event with 700mb winds
increasing to 55 knots and a decent low level pressure gradient in
addition to a weak/brief mountain wave signature along and west
of the Laramie Range. Decided to upgrade the Arlington area, and
the I-80 Summit and adjacent foothills between Laramie and
Cheyenne to a High Wind Warning. Kind of a rare case for late June
so confidence isn't very high at this time. However, there will
be another short window for gusts over 60 mph/sustained winds
around 40 mph as low level winds mix to the surface after sunrise.
Will have to keep an eye on the Laramie Valley and most locations
along the I-25 corridor since we can not rule out a gust or two
around 55 to 60 MPH after boundary layer mixing begins shortly
after sunrise. Thankfully, surface to 600mb winds decrease through
the day so expect winds to gradually subside through the
afternoon.

.LONG TERM...(Sunday through Friday)
Issued at 105 PM MDT Fri Jun 23 2023

Some decent amount of uncertainty in the extended forecast, with the
latest model runs having difficulties with the available moisture
across the region. Latest medium to long range model runs depict a
decent area of high pressure across Texas, with the ridge remaining
firmly in place across the southern CONUS and an upper level trough
across the western seaboard attempting to track east. Ultimately,
models are still having a hard time locking onto a solution with the
available moisture across the High Plains and the GFS trending lower
PWATs with each day from early to midweek. Per the GFS solution,
Monday through Wednesday could be a bit drier with flow from the
Desert Southwest making its way across the Intermountain West and
into southeast Wyoming. This solution is expected to limit the
amount of moisture return expected, as PWATs sink below average for
much of southeast Wyoming and fairing a bit better into the Nebraska
Panhandle. On the opposite end, Euro is attempting to push more of
an open Gulf solution with better low level flow and moisture
advection across the region. PWATs values appear much better in this
solution, with upwards to 0.8 to 0.9 inches across southeast Wyoming
and around an inch for potions of the Nebraska Panhandle.  All in
all, most of the inputs will largely depend on the lower levels and
if the Gulf is effectively open, and thus went kept slight chance
PoPs for much of the region through Wednesday and higher values for
the northern Panhandle.

By mid to late week, should begin to see some better eastward
movement from the blocking feature to the south and the longwave
trough digging further to the southeast across the CWA. Better
moisture return from this signature is expected across the region
and slightly higher PoPs Thursday onward. Confidence remains low at
this time, with the GFS being a bit more aggressive for the eastward
track of the dome of high pressure across the southern CONUS and the
Euro keeping it locked in for a few more days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1121 AM MDT Fri Jun 23 2023

Wyoming TAFS...A weather disturbance and associated cold front
will sweep west to east across the terminals, producing isolated
thunderstorms near Cheyenne from late afternoon through early this
evening. Strengthening pressure gradients will support wind gusts
of 30 to 45 knots tonight and Saturday morning. Scattered clouds
from 5000 to 10000 feet AGL will prevail, other than low clouds
around 2000 feet AGL at Cheyenne until 19Z.

Nebraska TAFS...A weather disturbance and associated cold front
will sweep west to east across the terminals, producing scattered
thunderstorms early this evening with gusts to 45 knots,
visibilities as low as 2 miles and ceilings near 2500 feet AGL.
Ceilings will rise to near 4000 feet this afternoon with wind
gusts up to 25 knots outside of thunderstorms. VFR conditions will
prevail by late this evening with pressure gradients supporting
wind gusts to 35 knots after 12Z Saturday.

&&

.FIRE WEATHER...
Issued at 126 PM MDT Fri Jun 23 2023

Minimal fire weather concerns through this weekend and into
early/mid next week. Although a relatively dry airmass is expected
to push across the forecast area starting today and lingering
through Saturday, green fuels with recent precipitation will limit
widespread hazardous conditions over the next week. After a short
break, showers and thunderstorms are expected to return to the
area by Wednesday or Thursday of next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Tornado Watch until 900 PM MDT this evening for Converse,
     Niobrara, Platte, Goshen, and Laramie Counties.

     High Wind Watch from midnight MDT tonight through Saturday
     morning for WYZ106.

     High Wind Warning from midnight tonight to noon MDT Saturday for
     WYZ110-116-117.

NE...Tornado Watch until 900 PM MDT this evening for all of the
     western Nebraska Panhandle.

&&

SHORT TERM...TJT
LONG TERM...MRD
AVIATION...RUBIN
FIRE WEATHER...TJT
Hazardous weather outlook, Jun 23, 3:23 PM MDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
323 PM MDT Fri Jun 23 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
242130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
323 PM MDT Fri Jun 23 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...Tornado Watch in effect for most of southeast Wyoming along and
east of the Interstate 25 corridor until 900 PM MDT...

Severe thunderstorms expected this afternoon across southeast
Wyoming along and east of the Laramie Range. Very large hail...damaging
downburst winds and a few tornadoes are possible from mid
afternoon across southeast Wyoming to this evening for the
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will be needed this afternoon for areas east
of the Laramie Range and the Nebraska Panhandle after 5 PM through
mid evening.

WYZ104-105-109>115-242130-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
323 PM MDT Fri Jun 23 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds are expected late this evening for the wind prone
areas of southeast Wyoming where wind gusts of 60 to 65 mph are
possible. A High Wind Watch is in effect from midnight Saturday
through noon Saturday for Arlington...Bordeaux and the Interstate
80 Summit. Wind gusts to 50 mph are anticipated elsewhere across
southeast Wyoming.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 23, 4:29 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
429 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             2 N Wheatland           42.07N 104.97W
06/23/2023  E1.00 inch       Platte             WY   Public

            Report from mPING: Quarter (1.00 in.).

0418 PM     Hail             6 N Chugwater           41.84N 104.84W
06/23/2023  E2.00 inch       Platte             WY   Public

            Report from mPING: Hen Egg (2.00 in.).

0417 PM     Hail             2 NNW Wheatland         42.08N 104.97W
06/23/2023  M1.50 inch       Platte             WY   Storm Chaser

0412 PM     Hail             8 NNW Chugwater         41.86N 104.88W
06/23/2023  M1.75 inch       Platte             WY   Trained Spotter

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:11 PM MDTSpecial Weather StatementCYSGoshen49 min
Jun 22, 6:39 PM MDTSevere Thunderstorm WarningCYSGoshen25 min
Jun 22, 6:48 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie, Platte3 hr
Jun 22, 7:08 PM MDTFlash Flood WarningCYSGoshen3 hr
Jun 22, 9:55 PM MDTFlash Flood WarningCYSNiobrara4 hr
Jun 22, 10:14 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jun 22, 10:49 PM MDTAreal Flood AdvisoryCYSGoshen12 hr
Jun 23, 2:01 AM MDTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte34 hr
Jun 23, 1:09 PM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie23 hr
Jun 23, 3:51 PM MDTSevere Thunderstorm WarningCYSConverse39 min
Jun 23, 3:52 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte23 min
Jun 23, 4:13 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Platte47 min
Jun 23, 4:15 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Platte45 min
Jun 23, 4:26 PM MDTSevere Thunderstorm WarningCYSConverse49 min
Jun 23, 4:58 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Platte47 min
Jun 23, 5:13 PM MDTTornado Warning Tornado observedCYSGoshen, Platte32 min
Jun 23, 5:40 PM MDTSevere Thunderstorm WarningCYSConverse50 min
Jun 23, 5:44 PM MDTTornado Warning Tornado observedCYSGoshen31 min

Nearby

Tornado Warnings in Wyoming, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.